Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 325, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 23, 2007, 7:11 PM CDT for Wapello County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2007, 7:11 PM CDT (00:11 UTC)
- Expired
- Aug 23, 2007, 7:34 PM CDT
- In force
- 23 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Wapello County, IA
The radar
The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 5:49 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 443 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 240011
SVRDMX
IAC179-240100-
/O.NEW.KDMX.SV.W.0325.070824T0011Z-070824T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
711 PM CDT THU AUG 23 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN WAPELLO COUNTY IN SOUTHEAST IOWA...
THIS INCLUDES THE CITY OF OTTUMWA...
* UNTIL 800 PM CDT.
* AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
ELDON...OR ABOUT 7 MILES SOUTHEAST OF OTTUMWA...AND MOVING EAST AT
50 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHERN IOWA.
LAT...LON 4109 9263 4101 9219 4091 9218 4091 9219
4090 9220 4090 9248
TIME...MOT...LOC 0011Z 283DEG 44KT 4097 9225
$$2 follow-up statements
000
WWUS53 KDMX 240025
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
725 PM CDT THU AUG 23 2007
IAC179-240100-
/O.CON.KDMX.SV.W.0325.000000T0000Z-070824T0100Z/
WAPELLO IA-
725 PM CDT THU AUG 23 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHERN WAPELLO COUNTY...
AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ELDON...OR ABOUT 11
MILES SOUTHEAST OF OTTUMWA...MOVING EAST AT 50 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHERN IOWA.
LAT...LON 4109 9263 4101 9219 4091 9218 4091 9219
4090 9220 4090 9248
TIME...MOT...LOC 0025Z 280DEG 44KT 4095 9214
$$
JOHNSON000
WWUS53 KDMX 240034
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
734 PM CDT THU AUG 23 2007
IAC179-240044-
/O.CAN.KDMX.SV.W.0325.000000T0000Z-070824T0100Z/
WAPELLO IA-
734 PM CDT THU AUG 23 2007
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WAPELLO COUNTY IS
CANCELLED...
AT 733 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR SOUTHERN IOWA.
LAT...LON 4109 9263 4101 9219 4091 9218 4091 9219
4090 9220 4090 9248
TIME...MOT...LOC 0034Z 280DEG 44KT 4093 9200
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:16 PM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Aug 23, 3:16 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 316 PM CDT THU AUG 23 2007 ..UPDATED FOR TAFS... .DISCUSSION... AREA OF LOW PRESSURE CURRENTLY LOCATED OVER SOUTHEAST NEBRASKA WITH A FRONTAL BOUNDARY SITUATED THROUGH SOUTHERN IA. THE BOUNDARY WILL SAG VERY SLOWLY SOUTH TONIGHT AND INTO THE DAY ON FRIDAY AND AREAS ALONG AND JUST NORTH OF THIS FEATURE WILL BE THE FOCUS FOR THUNDERSTORMS. WILL BE ADJUSTING THE FLASH FLOOD WATCH TO THE SOUTH FOR TONIGHT AND WILL COVER MUCH OF THE SOUTH CENTRAL AREAS THROUGH 18Z FRIDAY. ONE CONCERN IS THE DRY SLOT MOVING ACROSS NORTHERN KANSAS AND MAY LIMIT ACTIVITY AFTER THIS AFTERNOONS AND THE EARLY EVENING ACTIVITY IN ADVANCE OF THE SYSTEM. AT THIS TIME THOUGH EXPECT THUNDERSTORMS TO REFIRE OVERNIGHT AS THE STRENGTHENING LOW LEVEL JET POINTS INTO THE BOUNDARY. ACTIVITY LIKELY ONGOING ACROSS THE SOUTH ON FRIDAY MORNING THEN EXPECT THE ACTIVITY TO GRADUALLY DECREASE IN AREAL COVERAGE DURING THE DAY. GOOD NEWS IS LOCATIONS HARDEST HIT OVER THE PAST WEEK WILL SEE LIMITED RAINFALL OVER THE NEXT SEVERAL DAYS AND WILL GIVE A PERIOD FOR CONDITIONS TO IMPROVE. SOME LINGERING ACTIVITY IS POSSIBLE BEFORE 06Z FRIDAY NIGHT ACROSS THE SOUTHEAST BEFORE MOVING OUT OF THE AREA. A DECAYING MCS MAY REACH PORTIONS OF NORTHWEST IOWA LATE FRIDAY NIGHT AS ENOUGH KINEMATIC FORCING ASSOCIATED WITH AN APPROACHING SHORT WAVE AND COUPLED JET STRUCTURE MAY PROVIDE ENOUGH FORCING TO ALLOW THE SYSTEM TO UNDERCUT THE HIGH PRESSURE SYSTEM THAT WILL BE ENTERING THE NORTHERN PLAINS. SATURDAY AND SUNDAY SHOULD BE PLEASANT AND LESS HUMID WITH HIGH PRESSURE IN CONTROL. RETURN FLOW AND STRONG THETA-E ADVECTION ARRIVE SUNDAY NIGHT AS THE HIGH PRESSURE MOVES TO THE EAST. WARMER ON MONDAY THEN WILL MAINTAIN RETURNING CHANCES FOR THUNDERSTORMS TUESDAY INTO WEDNESDAY AS THE REMNANTS OF HURRICANE DEAN REMAIN ON TRACK FOR AN UPPER MIDWEST ARRIVAL. THESE SYSTEMS TYPICALLY CAN BE HEAVY RAIN PRODUCERS THEMSELVES AND WILL BECOME THE PRIMARY FOCUS ONCE CURRENT SITUATION FINALLY PUSHES OUT OF THE AREA. && .AVIATION...24/00Z WEAK FRONT IN STATE WITH UNSTABLE AIR PRODUCING SCATTERED THUNDERSTORMS WITH IFR VSBY AND CEILINGS. OUTSIDE THUNDERSTORMS MVFR CIGS WITH FOG DEVELOPING AFTER MIDNIGHT AND CONTINUE INTO THE MORNING. SCATTERED SHOWERS AND THUNDERSTORMS MAINLY SOUTH ON FRIDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 7 PM THURSDAY. IAZ049-050-059>062-070>075-081>086-092>097 && LONG TERM...DONAVON/FORSTER SHORT TERM/AVIATION...ALBRECHT/FORSTER/9/5/0
Hazardous weather outlook, Aug 23, 3:33 PM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 333 PM CDT THU AUG 23 2007 IAZ049-050-059>062-070>075-081>086-092>097-242045- MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 333 PM CDT THU AUG 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND SOUTH CENTRAL IOWA THROUGH THE EVENING INTO THE OVERNIGHT HOURS. THERE IS SEVERE THREAT OF LARGE HAIL AND DAMAGING WINDS...ALONG WITH A POSSIBLE ISOLATED TORNADO. OTHERWISE THE MAIN THREAT WITH THE STORMS IS HEAVY RAINFALL...POTENTIALLY LEADING TO FLASH FLOODING CONCERNS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA TONIGHT THROUGH THURSDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE FRIDAY AND THEN AGAIN ON TUESDAY AND WEDNESDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME FRIDAY...AND IS STILL TO BE DETERMINED FOR TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO THE OVERNIGHT HOURS. IAZ004>007-015>017-023>028-033>039-044>048-057-058-242045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-AUDUBON-GUTHRIE- 333 PM CDT THU AUG 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA THIS EVENING INTO THE OVERNIGHT HOURS. THE SEVERE THREAT HAS BEEN MINIMIZED ACROSS MUCH OF CENTRAL AND NORTHERN IOWA...BUT AT THIS TIME CANNOT BE COMPLETELY RULED OUT. DANGEROUS LIGHTNING...SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE WITH ANY THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE FRIDAY AND THEN AGAIN ON TUESDAY AND WEDNESDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME FRIDAY...AND IS STILL TO BE DETERMINED FOR TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ALBRECHT
In the hours before
Local storm report, Aug 23, 5:37 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
537 PM CDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND GST LEON 40.74N 93.75W
08/23/2007 M58 MPH DECATUR IA MESONET
&&Local storm report, Aug 23, 5:50 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
550 PM CDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL 1 N KNOXVILLE 41.33N 93.10W
08/23/2007 E0.75 INCH MARION IA BROADCAST MEDIA
KCCI TV REPORTS PENNY SIZED HAIL.
&&
RVACHALELocal storm report, Aug 23, 6:54 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
654 PM CDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND GST 2 S OSKALOOSA 41.26N 92.64W
08/23/2007 E70 MPH MAHASKA IA TRAINED SPOTTER
TREE LIMBS DOWN. FURNITURE KNOCKED OVER.
&&
ALBRECHTLocal storm report, Aug 23, 7:06 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
706 PM CDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TSTM WND DMG OSKALOOSA 41.29N 92.64W
08/23/2007 MAHASKA IA LAW ENFORCEMENT
LARGE TREE DOWN BLOCKING HIGHWAY IN TOWN
0656 PM FLASH FLOOD OSKALOOSA 41.29N 92.64W
08/23/2007 MAHASKA IA LAW ENFORCEMENT
STREET FLOODING IN TOWN...CARS STALLED OUT IN WATER.
&&
ALBRECHTThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:41 PM CDT | Flash Flood Warning | DMX | Mahaska, Marion | 6 hr |
| Aug 23, 7:49 PM CDT | Flash Flood Warning | DMX | Ringgold, Union | 6 hr |
| Aug 23, 7:53 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 52 min |
| Aug 23, 8:26 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 49 min |
| Aug 23, 8:35 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 40 min |
| Aug 23, 8:48 PM CDT | Tornado Warning | DMX | Decatur | 27 min |
| Aug 23, 8:59 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 46 min |
| Aug 23, 9:02 PM CDT | Tornado Warning | DMX | Decatur | 28 min |
| Aug 23, 9:21 PM CDT | Flash Flood Warning | DMX | Clarke, Decatur | 6 hr |
| Aug 23, 9:37 PM CDT | Flash Flood Warning | DMX | Davis, Wapello | 6 hr |
| Aug 23, 9:40 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 50 min |
| Aug 23, 10:29 PM CDT | Flash Flood Warning | DMX | Appanoose, Lucas, Monroe, Wayne | 6 hr |
| Aug 23, 11:51 PM CDT | River Flood Warning | DMX | Appanoose, Wayne | 40 hr |
| Aug 23, 11:51 PM CDT | River Flood Warning | DMX | Lucas | 4 days |
| Aug 23, 11:51 PM CDT | River Flood Warning | DMX | Appanoose | 61 hr |
| Aug 23, 11:51 PM CDT | River Flood Warning | DMX | Decatur | 28 hr |
| Aug 24, 12:25 AM CDT | Flash Flood Warning | DMX | Mahaska | 6 hr |
| Aug 24, 1:42 AM CDT | Flash Flood Warning | DMX | Ringgold, Union | 6 hr |
| Aug 24, 2:38 AM CDT | Flash Flood Warning | DMX | Appanoose, Davis | 6 hr |
| Aug 24, 3:00 AM CDT | River Flood Warning | DMX | Taylor | 5 hr |
| Aug 24, 3:10 AM CDT | Flash Flood Warning | DMX | Clarke, Decatur | 6 hr |
| Aug 24, 3:22 AM CDT | Flash Flood Warning | DMX | Davis, Wapello | 6 hr |
| Aug 24, 4:27 AM CDT | Flash Flood Warning | DMX | Appanoose, Wayne | 6 hr |
| Aug 24, 9:56 AM CDT | River Flood Warning | DMX | Marshall | 11 hr |
| Aug 24, 10:50 AM CDT | River Flood Warning | DMX | Dallas | 3 days |
| Aug 24, 11:18 AM CDT | River Flood Warning | DMX | Marion | 47 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.